Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 309, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 28, 2022, 2:59 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2022, 2:59 PM PDT (21:59 UTC)
- Expired
- Sep 28, 2022, 6:21 PM PDT
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Riverside County, CA
The radar
The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2402 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 1:45 PM PDT, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 28, 1:45 PM PDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 145 PM MST Wed Sep 28 2022 .SYNOPSIS... Slight chances for afternoon and evening showers and thunderstorms will persist periodically through the weekend as marginally supportive moisture lingers across the region. Storms will favor terrain features and most communities will not experience rainfall. however gusty winds and localized blowing dust will be more common. Above average temperatures will cool somewhat closer to the seasonal normal over the weekend. && .DISCUSSION... Early afternoon WV imagery depicts progressive, deep troughing migrating into the NW Conus while low amplitude ridging situated across the SW Conus was being eroded. In fact within the ridge axis, a weak cyclonic circulation appears trapped into northern Mexico; and vorticity lobes spinning about this feature will act as forcing mechanisms for deep convective development through far southern Arizona the next couple days. While the northern stream trough will briefly stall over the Rockies this weekend in response to downstream absorption of tropical system Ian, the pattern trend suggests a quick resumption to progressive flow, albeit weak and not yet capable of completely dislodging marginally favorable moisture profiles in the Southwest. Objective analysis and surface dewpoint observations show quite a disparity in moisture availability across the forecast area resulting in widely varying convective potential. Two areas seem primed for more concentrated storm activity this afternoon 1) Pinal and southern Maricopa counties where synoptically forced ascent will be maximized on the northern periphery of an inverted trough stuck in northern Mexico, and 2) mountain areas of SE California where shallow thick moisture was being thrust over terrain features in concert with sheared vorticity on the leading edge of the upstream trough axis. The former can be characterized by limited MLCape relying more on midlevel moisture, MUCape, and forced ascent to generate storms in a high T/Td spread environment. In this area, gusty winds and isolated showers/storms lasting into the evening would be common given the thermodynamic parameters. Further to the west, much higher MLCape exists as boundary layer mixing ratios spike above 10 g/kg and total column PWAT nearing 1.25 inches. While this activity may not have the longevity of action to the east, moist inflow, lower T/Td spread, and cells becoming anchored on terrain features will yield localized flood issues into the late afternoon. The overall synoptic scenario changes very little Thursday with the inverted wave over northern Mexico once again providing the best forcing. However, moist flow over lower desert terrain features should also provide focused lift, and a preponderance of HREF membership suggests robust thunderstorm development around the Kofa range in SW Arizona, as well as another round in SE California Thursday afternoon. Similar to today, any storms becoming anchored on mountain peaks or training over the same area would result in localized flooding issues, however the large T/Td spread and high DCape will more likely promote gusty winds and patchy blowing dust. Ensemble members suggest the Pacific NW trough temporarily stalling over the northern/central Rockies over the weekend, though beginning to absorb/dislodge the weak Sonoran low/inverted wave. This will essentially keep the CWA in weak flow with varying amount of supportive ascent, and only marginal moisture profiles. Not unlike the current time frame, this marginal moisture will be juxtaposed with temperatures aloft much cooler than the typical summer profile such that instability with minimal CinH may still be realized. Any terrain outcropping would be the most preferred initiation point, and appropriately the automated NBM generalized a broad brushed 10% POP across much of the lower elevations. Through the first half of next week, the aforementioned Rockies trough will finally eject east allowing more NW flow to overspread the SW Conus. This type of pattern favors convection developing over the Rim and Whites squeezing out what lingering moisture remains. However, the eventual trend in this pattern is slow erosion of moisture along with synoptic subsidence resulting in almost neglible POPs by the middle of the week. && .AVIATION...Updated 18Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Elevated easterly winds will continue this morning with some gusts to around 20kts through mid-afternoon. Winds will shift a bit more out of the southeast and possibly out of the south for a few hours this afternoon as distant showers and storms south of Phoenix may send weak outflows northward into the Phoenix area. Can't completely rule out a shower or even a weak thunderstorm in the Phoenix area this afternoon/early evening, but chances are at most 10%. Winds are then expected to revert back to more typical easterly drainage winds around/shortly before midnight. Southeast California/Southwest Arizona including KIPL and KBLH: No significant weather issues are expected through the TAF period with occasional SCT midlevel decks. Winds at KBLH will eventually turn southerly, while southeasterly winds are mostly likely at KIPL. There may also be some isolated gusts in the teens at both terminals this afternoon. There should also be some widely isolated showers and thunderstorms across the area this afternoon/early evening, but the chances are quite low (10-15%), so not included in TAFs. && .FIRE WEATHER... Above normal temperatures will continue through the rest of the week, although slight cooling will occur going into the weekend. Modest moisture across the western districts will provide chances for isolated showers and thunderstorms through at least Wednesday over higher terrain areas across southeastern CA and southwestern AZ. Drying conditions by early next week will mostly end rain chances across the majority of the area as high pressure rebuilds across the region. Afternoon MinRHs through the end of the week will mostly be between 15-25% each day, although slight increases in MinRHs are expected going through the weekend. Enhanced easterly winds are likely to prevail across much of southern Arizona through today with morning gusts up to 25 mph. Winds later this week should shift back to a more typical diurnal pattern with lighter winds speeds. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...18 AVIATION...Feldkircher/Kuhlman FIRE WEATHER...Young
In the hours before
Local storm report, Sep 28, 1:07 PM PDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
107 PM MST WED SEP 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 PM FLASH FLOOD 6 NNE JTNP-LOST HORSE R 34.09N 116.15W
09/28/2022 SAN BERNARDINO CA PARK/FOREST SRVC
JTNP REPORTS THAT ROADS ARE WASHED OUT IN
THE INDIAN COVE SECTION OF THE NATIONAL
PARK.
&&
BFSpecial weather statement, Sep 28, 2:20 PM PDT, 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
220 PM MST Wed Sep 28 2022
AZZ548-550-551-553-282215-
South Mountain/Ahwatukee AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-East Valley AZ-
220 PM MST Wed Sep 28 2022
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 315 PM MST...
At 220 PM MST, Doppler radar was tracking a strong thunderstorm near
Tumbleweed Park, or near Sun Lakes. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chandler, Gilbert, Sun Lakes, Queen Creek, Chandler Heights, Gilbert
City Hall, Tumbleweed Park, Chandler City Hall, San Tan Village Mall,
San Tan Valley, Seville, Chandler Fashion Center Mall, San Tan
Mountain Park, Santan and Higley.
This includes the following highways...
AZ Interstate 10 between mile markers 166 and 174.
AZ Route 87 between mile markers 149 and 168.
AZ Route 202 between mile markers 40 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3324 11162 3318 11152 3308 11160 3309 11175
3318 11197 3330 11191 3336 11180
TIME...MOT...LOC 2120Z 126DEG 2KT 3321 11179
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HirschSpecial weather statement, Sep 28, 2:39 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
239 PM MST Wed Sep 28 2022
AZZ553-282230-
Northwest Pinal County AZ-
239 PM MST Wed Sep 28 2022
...A strong thunderstorm will impact portions of Pinal County through
330 PM MST...
At 239 PM MST, Doppler radar was tracking a strong thunderstorm near
La Palma, or 7 miles east of Casa Grande, moving northwest at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Casa Grande, Coolidge, La Palma, Blackwater, Toltec, Arizola,
Randolph and Coolidge Airport.
This includes the following highways...
AZ Interstate 10 between mile markers 187 and 204.
AZ Interstate 8 between mile markers 173 and 178.
AZ Route 87 between mile markers 124 and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3287 11186 3315 11160 3293 11141 3276 11163
TIME...MOT...LOC 2139Z 123DEG 6KT 3289 11161
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HirschThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 2:05 PM PDT | Dust Storm Advisory | PSR | Maricopa, Pinal | 55 min |
| Sep 28, 2:20 PM PDT | Special Weather Statement | PSR | Pinal | 55 min |
| Sep 28, 2:26 PM PDT | Dust Storm Advisory | PSR | Pinal | 62 min |
| Sep 28, 2:39 PM PDT | Special Weather Statement | PSR | Pinal | 51 min |
| Sep 28, 3:10 PM PDT | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Sep 28, 3:50 PM PDT | Dust Storm Advisory | PSR | Maricopa, Pinal | 55 min |
| Sep 28, 12:05 PM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 4 hr |
| Sep 28, 1:18 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
| Sep 28, 3:25 PM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Sep 28, 4:31 PM PDT | Special Weather Statement | PSR | Riverside | 59 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.